Bleeding after menopause must be investigated

0

DEAR DR. ROACH: I am a post-menopausal woman (12 years since my last cycle). Last month, I had a light period that lasted over a week. I have seen my OB/GYN, who sent me for a pelvic ultrasound and a transvaginal ultrasound. The only thing it showed was a thickening of the lining. I then had a biopsy, and the results came back showing normal cells. He seems stumped, and said that if it happens again, he’d suggest a D and C. But, as he acknowledged, a 66-year-old woman isn’t supposed to be having periods. Obviously, he and I both know something isn’t right but just don’t know what it might be. Any thoughts? — D.H.

ANSWER: Any bleeding after menopause needs to be evaluated, since it can represent uterine cancer about 10 percent of the time. Fortunately, that is very unlikely with a normal biopsy. Since you did have a thickened endometrium, it is possible that you have endometrial hyperplasia, though this should have shown up on the biopsy. An ultrasound should have picked up a polyp.

If it does happen again, you should certainly have further evaluation. Even though a negative biopsy is very good evidence that there isn’t a cancer, no test is perfect. About 20 percent of women with persistent bleeding after a normal biopsy had cancer or a precancerous lesion. This occasionally happens when the uterine cancer is in one focal place, rather than present throughout the lining of the uterus.

DEAR DR. ROACH: My father read your recent column pertaining to kidney stones. He recently passed a kidney stone and was wondering if there is a lab that he could send his stone to directly to be analyzed? Unfortunately, he prefers not to visit an internist or urologist. — L.P.

Advertisement

ANSWER: It depends on the state, but most laboratories require a professional’s order to perform testing. I have mixed feelings about this; however, I generally agree, since a physician or other provider should provide individualized recommendations on the appropriate changes in diet, medication and fluid intake, based on the stone type, medications taken, diseases or conditions present and other factors. There are services available on the Internet that will perform laboratory testing without an order (by having a medical director in a given state order the lab), but I don’t recommend it for the reasons above.

DR. ROACH WRITES: Back in early November, I asked readers for suggestions on swallowing pills, and I got many helpful answers, some of which can be found on my Facebook page: facebook.com/keithroachmd. I particularly liked this pharmacist’s advice, since it combines physics and common sense:

“Because capsules FLOAT and tablets SINK, two ways are helpful. For capsules this works for me: place the capsule on your tongue, then take a big swallow of water through a straw, keeping your chin neutral. For tablets, put water in your mouth first, then tilt your head back and drop the tablet into your mouth and swallow.”

Using a straw was the most frequent advice I heard. Thicker liquids were the key for other readers, while one reminded me that an inexpensive pill crusher can turn a pill to powder, which can then be mixed into yogurt or applesauce. However, always check with your pharmacist, since some pills, such as long-acting formulations, should not be crushed, and a few should not be mixed with foods. Another person found that swallowing some ice chips for a few minutes prevented the gag reflex that kept her from swallowing medicines.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.

(c) 2014 North America Syndicate Inc.

All Rights Reserved

Advertisement
SHARE